Alert archive / Georgia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 540, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Aug 2, 2008, 10:02 PM EDT for Macon County, Georgia. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2008, 10:02 PM EDT (02:02 UTC)
- Expired
- Aug 2, 2008, 10:45 PM EDT
- In force
- 43 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
County Macon County, GA
The radar
The Robins AFB radar (KJGX), 73 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 10:05 PM EDT | TSTM WND DMG | Garden Valley, GA | SEVERAL TREES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 2.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 202 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1645 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KFFC 030205
SVRFFC
GAC193-030245-
/O.NEW.KFFC.SV.W.0540.080803T0202Z-080803T0245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1002 PM EDT SAT AUG 2 2008
THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MACON COUNTY IN WEST CENTRAL GEORGIA
* UNTIL 1045 PM EDT
* AT 958 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
UP TO 70 MPH. THESE STORMS WERE LOCATED ACROSS TALYER COUNTY FROM
RUPERT TO BUTLER...MOVING SOUTHEAST AT 25 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MARSHALLVILLE...HICKS...GARDEN VALLEY...MONTEZUMA AND OGLETHORPE.
IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3218 8412 3222 8413 3223 8422 3229 8421
3230 8425 3238 8425 3241 8418 3249 8412
3252 8407 3249 8402 3251 8391 3248 8392
3249 8389 3246 8385 3243 8383 3236 8385
3229 8384 3229 8390 3218 8404
TIME...MOT...LOC 0202Z 307DEG 34KT 3259 8455 3243 8411
3248 8386
$$1 follow-up statement
000
WWUS52 KFFC 030238
SVSFFC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1038 PM EDT SAT AUG 2 2008
GAC193-030248-
/O.EXP.KFFC.SV.W.0540.000000T0000Z-080803T0245Z/
MACON GA-
1038 PM EDT SAT AUG 2 2008
...THE SEVERE THUNDERSTORM WARNING FOR MACON COUNTY EXPIRES AT 1045
PM EDT...
AT 1036 PM EDT...THE THUNDERSTORMS THAT EARLIER PROMPTED THE WARNING
FOR MACON COUNTY HAVE WEAKENED AND MOVED SOUTH OF THE AREA. SEVERE
WEATHER IS NO LONGER EXPECTED IN MACON COUNTY.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3218 8412 3222 8413 3223 8422 3229 8421
3230 8425 3238 8425 3241 8418 3249 8412
3252 8407 3249 8402 3251 8391 3248 8392
3249 8389 3246 8385 3243 8383 3236 8385
3229 8384 3229 8390 3218 8404
TIME...MOT...LOC 0238Z 307DEG 34KT 3239 8423 3222 8379
3227 8354
$$
19What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 9:01 PM EDT, 1 hour 1 minute earlier.
Area forecast discussion, Aug 2, 9:01 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 901 PM EDT SAT AUG 2 2008 .UPDATE... EVENING CONVECTION WINDING DOWN ACROSS THE AREA. HAVE REMOVED ALL COUNTIES FROM THE WATCH AS SEVERE CHANCES HAVE GREATLY DIMINISHED. COULD STILL SEE ISOLATE THUNDERSTORMS IN THE AREA SOUTH OF ATLANTA AND ATHENS INTO CENTRAL GEORGIA AND HAVE ADJUSTED POPS ACCORDINGLY. FORECAST LOWS LOOK ON TRACK...AND HAVE ONLY ADJUSTED THE HOURLY TEMPS BASED ON CURRENT TRENDS. UPDATED FORECASTS WILL BE OUT SHORTLY. && .PREV DISCUSSION... /ISSUED 342 PM EDT SAT AUG 2 2008/ SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/... SHORT TERM MODELS ARE IN FAIRLY GOOD AGREEMENT THIS MODEL RUN. THE UPPER LEVEL SHORT WAVE LOCATED OVER NEW YORK SLOWLY ROTATES ACROSS NEW ENGLAND THROUGH MONDAY ALLOWING THE UPPER RIDGE OVER THE CENTRAL PLAINS TO BUILD EASTWARD. WEAK IMPULSES MOVING THROUGH THE UPPER FLOW...AS WELL AS A WEAK SURFACE TROUGH SLOWLY SINKING SOUTHWARD WILL AID IN THE DEVELOPMENT OF AFTERNOON AND EVENING THUNDERSTORMS. COVERAGE OF CONVECTION WILL BE ISOLATED AT BEST. LOW LEVEL THICKNESS VALUES AND H85 TEMPERATURES ARE INDICATING THAT AFTERNOON HIGHS WILL REMAIN IN THE 90S. WITH GOOD GULF MOISTURE AVAILABLE ACROSS THE FORECAST AREA...HEAT INDICES WILL CLIMB INTO THE UPPER 90S NORTH TO NEAR 102 ACROSS CENTRAL GEORGIA TOMORROW AND MONDAY. LONG TERM /TUESDAY THROUGH SATURDAY/... THE UPPER RIDGE PREVAILS ACROSS THE SOUTHEAST UNTIL FRIDAY WHEN THE NEXT LOW MOVES ACROSS THE GREAT LAKES AREA. A WEAK SURFACE BOUNDARY WILL AGAIN TRAVERSE THE AREA LATE IN THE WEEK PROVIDING A FOCUS FOR SCATTERED CONVECTION. OTHERWISE MAINLY ISOLATED AFTERNOON AND EVENING CONVECTION WILL CONTINUE. TEMPERATURES WILL REMAIN IN THE MID 90S EARLY IN THE EXTENDED PERIODS WITH HEAT INDICES AT OR ABOVE 100. && .PRELIMINARY POINT TEMPS/POPS... ATHENS 71 97 71 95 70 / 10 20 5 20 10 ATLANTA 74 93 73 95 74 / 10 20 10 20 10 BLAIRSVILLE 66 91 62 92 64 / 10 20 5 20 10 CARTERSVILLE 69 95 66 95 68 / 10 20 5 20 10 COLUMBUS 75 96 77 96 75 / 20 20 20 20 10 GAINESVILLE 73 92 71 94 72 / 10 20 5 20 10 MACON 74 97 73 95 74 / 20 20 20 20 10 ROME 69 96 69 98 68 / 10 20 5 20 10 PEACHTREE CITY 70 94 69 94 70 / 10 20 10 20 10 VIDALIA 73 95 73 95 73 / 20 20 20 20 10 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && 12
Hazardous weather outlook, Aug 2, 6:22 AM EDT, 15 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 622 AM EDT SAT AUG 2 2008 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-031030- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 622 AM EDT SAT AUG 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY AND TONIGHT ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. .SYNOPSIS... A WEAK SURFACE TROUGH WILL REMAIN ACROSS CENTRAL GEORGIA TODAY WITH A MOIST AND UNSTABLE AIRMASS OVER THE STATE. .PRIMARY HAZARDS... THE PRIMARY HAZARDS WILL BE FREQUENT CLOUD TO GROUND LIGHTNING AND ALSO THE POTENTIAL FOR DAMAGING WIND GUSTS. .DISCUSSION... AN UPPER AIR DISTURBANCE WILL MOVE FROM THE OHIO VALLEY REGION SOUTHWARD INTO GEORGIA TODAY. WITH A MOIST AND UNSTABLE AIRMASS IN PLACE...WIDELY SCATTERED THUNDERSTORMS SHOULD DEVELOP MAINLY THIS AFTERNOON AND EVENING. ISOLATED THUNDERSTORMS COULD BECOME SEVERE WITH LIFTED INDEX VALUES RANGING FROM MINUS TWO TO MINUS FOUR...AND CAPES RANGING FROM 1500 TO 2000. LOCALLY HEAVY RAIN IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS MAINLY CENTRAL GEORGIA SUNDAY AND MONDAY...THEN THERE IS A CHANCE OF THUNDERSTORMS NORTH AND CENTRAL SECTIONS WEDNESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO WEATHER.GOV/ATLANTA.
In the hours before
Local storm report, Aug 2, 9:38 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
938 PM EDT SAT AUG 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 4 W BLAINE 34.51N 84.63W
08/02/2008 E1.00 INCH PICKENS GA PUBLIC
&&
MGRIESINLocal storm report, Aug 2, 9:44 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
944 PM EDT SAT AUG 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM HAIL DRY BRANCH 32.80N 83.50W
08/02/2008 E1.00 INCH BIBB GA COUNTY OFFICIAL
&&
SNELSONLocal storm report, Aug 2, 9:49 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
949 PM EDT SAT AUG 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM HAIL 7 SW JASPER 34.40N 84.52W
08/02/2008 E0.88 INCH PICKENS GA PUBLIC
&&
MGRIESINLocal storm report, Aug 2, 9:54 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
954 PM EDT SAT AUG 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND DMG THE ROCK 32.96N 84.24W
08/02/2008 UPSON GA EMERGENCY MNGR
NUMEROUS TREES DOWN...SOME ON HOMES AND VEHICLES.
&&
SNELSONLocal storm report, Aug 2, 10:00 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1000 PM EDT SAT AUG 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND DMG THE ROCK 32.96N 84.24W
08/02/2008 UPSON GA EMERGENCY MNGR
NUMEROUS TREES DOWN...SOME ON HOMES AND VEHICLES.
&&
CORRECTED TIME
SNELSONLocal storm report, Aug 2, 10:02 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1002 PM EDT SAT AUG 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM HAIL 3 E KENNESAW 34.02N 84.56W
08/02/2008 E0.75 INCH COBB GA PUBLIC
PENNY SIZE HAIL REPORTED AT EXIT 3 ON I-575.
&&
MGRIESINThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 8:03 PM EDT | Severe Thunderstorm Warning | FFC | Newton | 29 min |
| Aug 2, 8:08 PM EDT | Severe Thunderstorm Warning | FFC | Clayton, Coweta, Fayette, Henry, Spalding | 52 min |
| Aug 2, 8:18 PM EDT | Severe Thunderstorm Warning | FFC | Wilkes | 42 min |
| Aug 2, 8:29 PM EDT | Severe Thunderstorm Warning | FFC | Greene, Oglethorpe, Taliaferro | 31 min |
| Aug 2, 9:06 PM EDT | Severe Thunderstorm Warning | FFC | Bibb | 39 min |
| Aug 2, 9:31 PM EDT | Severe Thunderstorm Warning | FFC | Twiggs | 44 min |
| Aug 2, 9:47 PM EDT | Severe Thunderstorm Warning | FFC | Talbot, Taylor | 58 min |
| Aug 2, 10:10 PM EDT | Severe Thunderstorm Warning | FFC | Marion, Talbot | 50 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.